Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 105, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 5, 2003, 6:15 PM MDT for Kimball County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2003, 6:15 PM MDT (00:15 UTC)
- Expired
- Aug 5, 2003, 7:00 PM MDT
- In force
- 45 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Kimball County, NE
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 3233 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
802 WUUS55 KCYS 060015 SVRCYS NEC105-060100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 614 PM MDT TUE AUG 5 2003 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIMBALL COUNTY IN THE PANHANDLE OF NEBRASKA THIS INCLUDES THE CITY OF KIMBALL * UNTIL 700 PM MDT * AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS IN EXCESS OF 60 MPH 7 MILES WEST OF KIMBALL...MOVING SOUTHEAST AT 20 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. LAT...LON 4132 10377 4120 10395 4101 10395 4101 10336 $$ BANN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:17 PM MDT, 3 hours 58 minutes earlier.
Area forecast discussion, Aug 5, 2:17 PM MDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE CHEYENNE WY 217 PM MDT TUE AUG 5 2003 SHORT TERM...PRETTY TRANQUIL PATTERN TONIGHT AND WED AS AXIS OF SHARP UPPER LEVEL RIDGE MOVES OVER CYS FORECAST AREA. SURFACE HIGH PRESSURE OVER THE NORTHERN GREAT PLAINS WILL INDUCE LOW AND MID LEVEL RETURN FLOW EAST OF THE MOUNTAINS WITH A SLOW INCREASE IN MOISTURE AS THE WEAK SURFACE BASED UPSLOPE USHERS IN SOMEWHAT HIGHER DEWPOINTS. WILL OMIT POPS THIS EVENING AS SHOWERS AND THUNDERSTORMS SEEM UNLIKELY IN DRY AIRMASS. TEMPERATURES TONIGHT WILL COOL TO THE 50S TO LOWER 60S IN LOWER ELEVATIONS. TEMPS WED WILL GET PRETTY WARM AND SHOULD REACH THE 90S OUTSIDE THE MOUNTAINS...WITH 80S IN THE LARAMIE VALLEY. ATMOSPHERIC INSTABILITY WED AFTERNOON COULD POP OFF A FEW THUNDERSTORMS...BUT THE LACK OF ANY TRIGGER WARRANTS ONLY LOW POPS. LONG TERM...UPPER LEVEL HIGH CENTER WILL BE OVER THE SOUTHERN AND CENTRAL ROCKIES OR FOUR CORNERS AREA THROUGH EARLY NEXT WEEK... RESULTING IN ABOVE NORMAL TEMPERATURES OVER THE CWA FOR THIS FORECAST PERIOD. 12Z MODELS DIFFER SOME ON MOVEMENT EAST OF THE UPPER LEVEL LOW LATE THIS WEEK AND THROUGH EARLY NEXT WEEK AS IT APPROACHES AND MOVES INTO THE PACIFIC NORTHWEST WITH THE ETA BEING A BIT FASTER. HOWEVER THE 12Z RUN IS AGAIN SLOWER THAN THE 06Z RUN...WHICH WAS FASTER THAN THE 00Z RUN. EARLIER PREEPD FROM NCEP FAVORED THE FASTER MOVEMENT OF THE 06Z RUNS. THE FASTER MOVEMENT WILL TEND TO PRODUCE A HIGHER AMPLITUDE RIDGE ALOFT AND ALLOW THE MID AND UPPER LEVEL MOISTURE TO SPREAD INTO THE CWA MORE QUICKLY. THAT BETTER MOISTURE MOVES OVER THE CWA BY NEXT MONDAY AND TUESDAY PER THE GFS AND SHOULD HELP PRODUCE A CHANCE OF LATE DAY THUNDERSTORMS. UNTIL THEN THE MODELS DEPICT LIGHT QPF OVER THE FAR NORTH PART OF THE CWA AS WELL AS THE FAR SOUTH WYOMING PORTION. THIS ACTUALLY LOOKS REASONABLE AS SHORTWAVE TROUGHS MOVE OVER THE NORTHERN HIGH PLAINS AROUND THE UPPER HIGH. MID AND UPPER LEVEL MOISTURE WILL ALSO SLOWLY INCREASE JUST TO OUR SOUTH AND MAY CATCH THE FAR SOUTH PART OF THE CWA WITH A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS. THROUGH THE WEEKEND THE ETA HAS MORE QPF OVER THE CWA THAN THE GFS WITH THE PRECIPITABLE WATER VALUES HIGHER ON THE GFS. .CYS... WY...NONE. NE...NONE. JMR/WEILAND
Hazardous weather outlook, Aug 5, 10:44 AM MDT, 7 hours 31 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-061130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1044 AM MDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. WIDELY SCATTERED LATE DAY THUNDERSTORMS ARE POSSIBLE PRIMARILY OVER THE SOUTHERN PARTS OF THE AREA STARTING ON WEDNESDAY...AND LINGERING INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Aug 5, 5:58 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
558 PM MDT TUE AUG 5 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM BUSHNELL NE .75 INCH HAIL
08/05/03 KIMBALL
GRIFFITHNearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.